Thoughts on Better Aging

Are Prescription Painkillers Lowering Your Testosterone?

January 10th, 2016

Research shows men need to watch out for Low T symptoms after using opioids.

Testosterone will decline to some degree in all men as they age. However, if you take prescription opioids, this hormonal decline may be getting an unwelcome boost.

In a study recently published in the journal Pain Medicine, researchers analyzed data taken from the 2011 to 2012 National Health and Nutrition Examination Survey, comparing testosterone levels among men with no opioid exposure and men who had taken opioids within 30 days of their testosterone testing.

It was expected that there would be a correlation between opioid use and declining testosterone, since opioids are known to reduce production of testosterone in the testicles. But what made this study different was that the researchers were specifically wondering about the men who might qualify for an official diagnosis of Low T. For the purposes of this study, the cut off for Low T was set at 300 ng/dL.

The researchers discovered that while 28.3 percent of the men in the control group had Low T, this figure increased to 35.1 percent in the group that had taken opioids. The risk of Low T was further increased among the opioid-taking men according to their age and the number of health issues such as stroke, diabetes, heart disease, cancer, and other illnesses. Surprisingly, there was no statistically significant link between the length of time that opioids were used and the risk of Low T.

What Does This Study Mean for You?

This study suggests that even with short-term use, it is possible for prescription painkillers to end up causing new types of discomfort even as they ease pain. If opioid use pushes your testosterone levels down too much, you may experience symptoms of Low T such as:

  • Fatigue
  • Memory loss
  • Low sex drive
  • Weight gain
  • Depression
  • Irritability
  • Night sweats
  • Hair loss
  • Insomnia
  • Prostate problems
  • Osteoporosis

Unfortunately, many regular physicians do not fully understand Low T and they may fail to recognize it as the root source of your discomfort. So, if you are taking opioids—and especially if you are older or also suffering from additional health problems—you may need to consult a specialist for help with your Low T symptoms.

Renew Man™ can connect you with the expert local physician you need to get your testosterone levels tested and adjusted using our proven safe and effective hormone replacement program. To learn more, please contact us at 800-859-7511.

It’s time to find the New You.
We’re here to help.
Schedule a free confidential consultation.
Free Consultation  
Free Consultation

Thoughts on Better Aging

We're here to help. Call us today for a free, confidential consultation.
FREE CONSULTATION